Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 202, NWS Quad Cities, IA

July 22, 2006Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 22, 2006, 4:35 PM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2006, 4:35 PM CDT (21:35 UTC)
Expired
Jul 22, 2006, 5:30 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 7 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:25 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 2:25 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT SAT JUL 22 2006

.SYNOPSIS...
NW 80+ KT JET DIVING INTO REGION FROM CANADA WITH ASSOCIATED WEAK
UPPER LEVEL SHORT WAVE ALLOWING FOR ENOUGH LOW LEVEL CONVERGENCE WITH
HEATING TO SPARK SOME STORMS JUST NORTH OF FORECAST AREA AT 1:30 PM.
SOUNDING PROFILES SUPPORT CONVECTION TO INCREASE TIL 4 TO 5 PM WITH
SOME LOW END SEVERE POTENTIAL WITH TIMING TOOLS SUGGESTING MOST
COVERAGE AND SEVERE RISK ALONG AND NORTH OF HIGHWAY 30.  CONVECTION
SHOULD DIE OFF TOWARD MID EVENING.  UPPER AND SFC ANALYSIS SHOWS WEAK
SUBSIDENCE TO TAKE OVER REST OF TONIGHT INTO TOMORROW LIMITING ANY
POPS TIL TOMORROW AFTERNOON.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...
ANALYSIS OF LOCAL SOUNDINGS SUPPORT PULSE CONVECTION MAINLY TIL MID
EVENING WITH LOCAL CALCULATIONS SUGGESTING HAIL UP TO NICKELS PRIMARY
THREAT AND ALSO STRONG TO ISOLATED SEVERE GUSTY WINDS OF 50 TO 60
MPH BETWEEN 3 AND 8 PM. PRECIPITATION COVERAGE TO STAY 30 PERCENT OR
LESS WITH LITTLE OR NO CHANCE OF POPS SOUTH OF HIGHWAY 34.  SOME
LINGERING CLOUDS OVERNIGHT BUT DECENT RADIATIONAL COOLING AND SINKING
MOTION TO ENHANCE INVERSION OR DECOUPLING SO TRIMMED MIN TEMPS A
CATEGORY MOST LOCATIONS. SUNDAY...SIMILAR TO TODAY WITH SOME CUMULUS
DEVELOPING DURING DAY AND SLIGHT CHANCE OF STORMS IN PM ALONG AND
AHEAD OF WEAK WARM FRONT FOR SW 1/2 AREA. LOW LEVEL THERMAL FIELDS
SIMILAR TO TODAY...OR HIGHS 80 TO 85 FROM NE TO SW.  LATER SHIFTS
BASED ON ATMOSPHERIC PROFILES SHOULD REVIEW MARGINAL SEVERE
PARAMETERS AS THRESHOLDS MAY BE MET AGAIN NEAR BOUNDARY. ..NICHOLS..

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
ACTIVE UPPER LEVEL NW FLOW PATTERN CONTINUES THROUGH MUCH OF
WEEK...THEN MEDIUM RANGE MODELS INDICATING TRANSITION TO MORE ZONAL
FLOW TOWARD NEXT WEEKEND AS UPPER RIDGE OVER INTERMOUNTAIN WEST
FLATTENS. MAIN CHALLENGE IS THUNDERSTORM CHANCES AS WEAK SHORTWAVES
INTERACT WITH INCREASINGLY MOIST UNSTABLE AIRMASS THAT RETURNS TO
AREA EARLY IN WEEK.

INTRODUCED SLIGHT CHANCES FOR SUNDAY NIGHT AS MODELS LOOKING MORE
FAVORABLE FOR NOCTURNAL CONVECTION ASSOCIATED WITH WEAK LOW LEVEL
JET AND DECENT MID LEVEL SHORTWAVE. ANOTHER WEAKER WAVE PROGGED FOR
DURING THE DAY MONDAY WILL INTERACT WITH ANY LINGERING BOUNDARIES TO
KEEP A LEAST SLIGHT CHANCES OVER AREA WITH FURTHER REFINMENT LEFT TO
LATER FORECASTS. STRONGER MID LEVEL SHORTWAVE PUSHES THROUGH ON
WED...WHICH PUSHES SURFACE BOUNDARY SE INTO REGION THAT LINGERS
THROUGH FRI. DIFFICULT TO PIN DOWN PERIOD OF BEST CHANCES AND KEPT
CHANCE POPS GOING THROUGHOUT. FRONT SHOWN TO SHIFT SE ON SATURDAY
WITH SURFACE RIDGE BUILDING IN AND INTRODUCED AS DRY. GUIDANCE
TEMPERATURES...WHICH ARE NEAR LATE JULY CLIMO NORMALS...LOOKED
REASONABLE AS UPPER LEVEL PATTERN LOOKS TO KEEP EXCESSIVE HEAT WELL
TO WEST AND SOUTH WITH CONVECTION AND DEBRIS CLOUDINESS LIKELY A
MAJOR FACTOR ESPECIALLY LATE IN WEEK.

..SHEETS..
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/SHEETS
Hazardous weather outlook, Jul 22, 11:55 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 AM CDT SAT JUL 22 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1155 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW AREAS OF THUNDERSTORMS SHOULD DEVELOP AFTER 4 PM...MAINLY NORTH OF
INTERSTATE 80.  MODERATELY LOW FREEZING LEVELS AND SOME DRY AIR ALOFT
WILL ALLOW SOME OF THE STRONGEST STORMS TO APPROACH OR BRIEFLY REACH
SEVERE LEVELS BETWEEN 4 AND 8 PM.  THE PRIMARY RISK WILL BE LARGE HAIL
UP TO THE SIZE OF NICKELS WITH STRONG TO SEVERE STRAIGHT LINE WINDS OF
50 TO 60 MPH THE SECONDARY RISK.

THE LOCATIONS MOST SUSCEPTIBLE FOR SEVERE STORMS WILL BE ALONG AND
NORTH OF HIGHWAY 30.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR AREAS NORTH OF A
GALENA ILLINOIS TO CEDAR RAPIDS TO VINTON IOWA LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON
AND EVENING AGAIN...WITH NO SEVERE WEATHER EXPECTED. THE STRONGEST
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS A WARM FRONT DEVELOPS NEAR OR JUST NORTH OF THE FORECAST
AREA. THESE STORMS MAY BE STRONG...AND MAY POSE A SEVERE WEATHER
RISK. KEEP AN EYE ON THE LATEST STATEMENTS FOR UPDATED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON UNTIL 8 PM THIS
EVENING FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 30.

NICHOLS/LE

In the hours before

Local storm report, Jul 22, 3:48 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             6 WSW SCHAPVILLE        42.38N 90.31W
07/22/2006  E0.25 INCH       JO DAVIESS         IL   TRAINED SPOTTER

0236 PM     HAIL             1 N GALENA              42.42N 90.42W
07/22/2006  E0.25 INCH       JO DAVIESS         IL   TRAINED SPOTTER

0335 PM     HAIL             2 S GREEN ISLAND        42.13N 90.32W
07/22/2006  E0.25 INCH       JACKSON            IA   TRAINED SPOTTER

&&

14
Local storm report, Jul 22, 4:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             DEWITT                  41.82N 90.55W
07/22/2006  E0.25 INCH       CLINTON            IA   BROADCAST MEDIA

&&

14
Local storm report, Jul 22, 4:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             DEWITT                  41.82N 90.55W
07/22/2006  E0.25 INCH       CLINTON            IA   LAW ENFORCEMENT

0407 PM     HAIL             CLINTON                 41.84N 90.23W
07/22/2006  E0.25 INCH       CLINTON            IA   TRAINED SPOTTER

&&

14
Local storm report, Jul 22, 4:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             CLINTON                 41.84N 90.23W
07/22/2006  E0.25 INCH       CLINTON            IA   TRAINED SPOTTER

&&

14
Local storm report, Jul 22, 4:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             CAMANCHE                41.79N 90.28W
07/22/2006  E0.75 INCH       CLINTON            IA   LAW ENFORCEMENT

&&

14

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:32 PM CDTSevere Thunderstorm WarningDVNClinton43 min
Jul 22, 4:08 PM CDTSevere Thunderstorm WarningDVNStephenson52 min
Jul 22, 4:50 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.